Arkansas, 2009

Hail and Damaging Winds in Arkansas, May 14, 2009

May 14, 2009 · NWS MEG · 4 events in 3 counties and zones

A cold front pushed into Eastern Arkansas during the early morning hours of May 14th, 2009. Showers and thunderstorms developed ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front pushed into Eastern Arkansas during the early morning hours of May 14th, 2009. Showers and thunderstorms developed ahead of the front. Some thunderstorms became severe producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 13, 8:23 PM CST, 4 hours 37 minutes earlier.

Area forecast discussion, May 13, 8:23 PM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
923 PM CDT WED MAY 13 2009

.DISCUSSION...

SKIES ARE MOSTLY CLEAR ACROSS THE MID SOUTH THIS EVENING WITH
JUST A FEW STRAY SHOWERS ACROSS NORTH MS AND THESE HAVE ALREADY
DISSIPATED. MILD SOUTHERLY WINDS CONTINUE TO TRANSPORT HUMID AIR
INTO THE MID SOUTH AND AT 02Z TEMPS RANGE FROM THE UPPER 60S ALONG
THE TENNESSEE RIVER TO A BALMY 80 DEGREES AT MEMPHIS INTERNATIONAL.
THE AIRMASS WEST OF A JACKSON TN TO OXFORD MS LINE IS QUITE
UNSTABLE WITH SURFACE DEWPOINTS IN THE UPPER 60S...SBCAPES GREATER
THAN 2000 J/KG AND LIFTED INDEX VALUES OF -6C TO -8C.

A SLOW MOVING COLD FRONT IS APPROACHING FROM THE NORTHWEST AND AT
02Z WAS LOCATED FROM NORTHEAST MO INTO THE SOUTHERN PLAINS. THE
LINE OF THUNDERSTORMS THAT HAS DEVELOPED ALONG AND IN ADVANCE OF
THE FRONT WILL MOVE INTO NORTHEAST ARKANSAS AFTER 07Z. ATTM IT
LOOKS LIKE THE BEST DEEP LAYER SHEAR AND UPPER SUPPORT WILL LIFT
NORTHEAST ALONG WITH THE MID LEVEL SHORTWAVE MOVING ACROSS THE
UPPER MISSISSIPPI VALLEY. THAT BEING SAID NOW THAT THE LINE OF
STORMS HAS DEVELOPED THERE WILL BE ENOUGH INSTABILITY IN PLACE
ACROSS AT LEAST EAST ARKANSAS...THE MISSOURI BOOTHEEL AND
NORTHWEST TENNESSEE TO MAINTAIN A SLIGHT RISK OF SEVERE WEATHER
AFTER MIDNIGHT. MAIN THREATS WILL BE DAMAGING WINDS AND HAIL.
CURRENT FORECAST ON TRACK WITH NO CHANGES ATTM.

SJM

&&

.PREV DISCUSSION... /ISSUED 633 PM CDT WED MAY 13 2009/

DISCUSSION...

UPDATED FOR 00Z TAF DISCUSSION.

PREV DISCUSSION... /ISSUED 335 PM CDT WED MAY 13 2009/

DISCUSSION...
PARTLY CLOUDY SKIES REMAIN ACROSS MUCH OF THE MIDSOUTH THIS
AFTERNOON AS TEMPERATURES HAVE CLIMBED WELL INTO THE 80S. MAIN
EXCEPTION TO THIS HAS BEEN LOCATIONS IN NORTHEAST MISSISSIPPI AND
ALONG THE TENNESSEE RIVER IN WEST TENNESSEE WHERE CLOUDS HAVE KEPT
A STRONG HOLD OVER THIS AREA KEEPING TEMPERATURES IN THE 70S.
STRONG SOUTHERLY WINDS CONTINUE OVER THE AREA AHEAD OF AN
APPROACHING COLD FRONT WHICH IS STILL LOCATED ACROSS THE CENTRAL
PLAINS THIS AFTERNOON. THIS COLD FRONT WILL MOVE SOUTHEAST
TOWARDS THE FORECAST AREA TONIGHT INCREASING THE CHANCES FOR
SHOWERS AND THUNDERSTORMS ACROSS THOSE AREAS ALONG AND NORTH OF
INTERSTATE 40. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
ACROSS THIS AREA WITH THE MAIN THREATS BEING LARGE HAIL AND
DAMAGING WINDS. BELIEVE CONVECTION WILL BE IN A LINE AS IT ENTERS
THE FORECAST AREA AROUND MIDNIGHT. SURFACE BASED CAPES WILL BE
BETWEEN 1000-1200 J/KG WITH LI/S BETWEEN -3 TO -5 WHICH SHOULD BE
PLENTY SUFFICIENT ENOUGH TO SUPPORT STRONG TO SEVERE THUNDERSTORMS
OVERNIGHT.

COLD FRONT WILL LOSE ITS PUNCH AND SINK SLOWLY SOUTH ON THURSDAY
AND EVENTUALLY STALL OVER THE FORECAST AREA. ONCE AGAIN THE BEST
CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE ACROSS NORTHERN
PORTIONS OF THE FORECAST AREA. THE UPPER LEVEL TROUGH WILL MOVE
NORTHEAST ACROSS THE GREAT LAKES AND LEAVE THE FRONT STALLED OVER
NORTHEAST ARKANSAS AND WEST TENNESSEE THURSDAY NIGHT WITH MAINLY
ZONAL FLOW ALOFT. THE FRONT WILL MOVE BACK NORTH ON FRIDAY AS A
WARM FRONT WHILE ANOTHER COLD FRONT APPROACHES THE AREA FROM THE
WEST. THIS FRONT WILL MOVE THROUGH THE MIDSOUTH OVER THE WEEKEND
BRINGING AN INCREASE IN SHOWERS AND THUNDERSTORMS TO THE AREA.
MUCH COOLER AND DRIER AIR WILL BEGIN TO MOVE INTO THE MIDSOUTH
LATE SUNDAY AS HIGH PRESSURE BUILDS OVER THE REGION.

A DRY WEATHER PATTERN WILL FINALLY SET UP ON MONDAY WITH HIGH
PRESSURE FIRMLY IN PLACE. KEPT DRY CONDITIONS AND MODERATING
TEMPERATURES IN THE FORECAST FOR TUESDAY AND WEDNESDAY AS
SOUTHERLY FLOW RETURNS. BOTH THE GFS AND ECMWF DEVELOP A SURFACE
LOW AND UPPER LEVEL LOW IN THE EASTERN GULF OF MEXICO BUT THINK
THE MAIN BULK OF THE MOISTURE WILL STAY SOUTH OF THE FORECAST
AREA.

KNS

&&

.AVIATION...

VFR CONDITIONS WILL PERSIST PAST MIDNIGHT. LOW CLOUDS WILL
INCREASE DURING THE OVERNIGHT HOURS. SHOWERS AND THUNDERSTORMS
WILL INCREASE IN COVERAGE OVERNIGHT THROUGH THE MORNING HOURS ON
THURSDAY AS COLD FRONT MOVES THROUGH REGION. SOUTH WINDS WILL
REMAIN STRONG AND GUSTY AT TIMES.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  81  68  84 /  30  50  20  30
MKL  68  79  63  83 /  30  70  30  40
JBR  67  77  63  83 /  70  70  20  30
TUP  66  84  66  84 /  10  50  10  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 14, 12:10 AM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
110 AM CDT THU MAY 14 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-142245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
110 AM CDT THU MAY 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...OVERNIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE MISSOURI
BOOTHEEL...NORTHEAST ARKANSAS AND PORTIONS OF WEST TENNESSEE THROUGH
7 AM CDT. THE MAIN HAZARDS WITH ANY SEVERE THUNDERSTORM THAT
DEVELOPS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS REQUESTED OVERNIGHT ACROSS NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND PORTIONS OF WEST TENNESSEE IN
SUPPORT OF SEVERE WEATHER OPERATIONS.

In the hours before

Special weather statement, May 14, 12:27 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
127 AM CDT THU MAY 14 2009

ARZ008-017-140700-
RANDOLPH AR-LAWRENCE AR-
127 AM CDT THU MAY 14 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
  WESTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

AN APPROACHING LINE OF SEVERE THUNDERSTORMS WAS LOCATED 16 MILES
NORTHWEST OF DALTON AT 127 AM CDT...MOVING SOUTHEAST AT 35 MPH.

PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 200 AM CDT.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

The radar

The Memphis radar (KNQA), 143 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
May 14, 1:00 AM CST to 1:05 AM CST
Where
Randolph County, Pocahontas
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.270, -90.970

Winds were estimated at 60 mph in Pocahontas.

Hail, Clay

When
May 14, 1:26 AM CST to 1:31 AM CST
Where
Clay County, 0.9 mi NNW of Corning
Measured
0.75 in hail
Reported by
Public
Coordinates
36.411, -90.588

Thunderstorm Wind, Craighead

When
May 14, 2:10 AM CST to 2:15 AM CST
Where
Craighead County, 2 mi NE of Brookland to 0.85 mi ENE of Brookland
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.920, -90.555

Winds were estimated at 65 mph near County Road 963 and Highway 230 outside of Brookland.

Thunderstorm Wind, Craighead

When
May 14, 2:45 AM CST to 2:50 AM CST
Where
Craighead County, 1.26 mi ENE of Bowman to Bowman
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
35.829, -90.480

Straight line winds blew a roof off of a mobile home in Bowman. Two trees on the property were also snapped off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173356, 173357, 173360, 173363.